Fine Art


The Engel identity, named after Friedrich Engel, is a mathematical equation that is satisfied by all elements of a Lie ring, in the case of an Engel Lie ring, or by all the elements of a group, in the case of an Engel group. The Engel identity is the defining condition of an Engel group.

Formal definition

A Lie ring L is defined as a nonassociative ring with multiplication that is anticommutative and satisfies the Jacobi identity with respect to the Lie bracket [x,y], defined for all elements x,y in the ring L. The Lie ring L is defined to be an n-Engel Lie ring if and only if

for all x, y in L, the n-Engel identity

\( [x,[x, \ldots, [x,[x,y]],\ldots]] = 0 (n copies of x), is satisfied.[1] \)

In the case of a group G, in the preceding definition, use the definition [x,y] = x−1 • y−1 • x • y and replace 0 by 1, where 1 is the identity element of the group G.[2]
See also

Adjoint representation
Efim Zelmanov
Engel's theorem


Traustason, Gunnar (1993). "Engel Lie-Algebras". Quart. J. Math. Oxford 44 (3): 355–384. doi:10.1093/qmath/44.3.355.
Traustason, Gunnar. "Engel groups (a survey)" (PDF).

Undergraduate Texts in Mathematics

Graduate Texts in Mathematics

Graduate Studies in Mathematics

Mathematics Encyclopedia

Retrieved from ""
All text is available under the terms of the GNU Free Documentation License

Home - Hellenica World